Lactulose may reduce Clostridium difficile-related diarrhea among patients receiving antibiotics

Link to article at PubMed

JGH Open. 2020 Jul 9;4(6):1088-1090. doi: 10.1002/jgh3.12390. eCollection 2020 Dec.

ABSTRACT

BACKGROUND AND AIM: Prebiotics are nondigestible oligosaccharides that are metabolized by colonic bacteria, resulting in a change in the pH of the colonic milieu as well as modifying the microbiome of the colon. The purpose of this retrospective study was to determine whether concomitant lactulose administration affected the Clostridium difficile infection rate among hospitalized adult patients receiving antibiotics.

METHODS: We retrospectively reviewed inpatient medical records of patients in a large teaching hospital admitted during a one-year period. Individuals treated with antibiotic therapy during the course of their hospitalization were considered for inclusion in the study. Patients were evaluated for development of C. difficile infection, as well as concomitant lactulose therapy for hepatic encephalopathy. The incidence of C. difficile infection among patients who received lactulose and antibiotic therapy was compared with that among those who received antibiotic therapy alone.

RESULTS: Patients who received lactulose and antibiotic therapy were slightly older (n = 87, mean age 67) than patients who received antibiotic therapy alone (n = 103, mean age 60). Similar numbers of patients were males in both groups (male/female: 50/53 and male/female: 46/41). Two (2.3%) patients who received lactulose and antibiotic therapy developed C. difficile infection during the course of hospitalization, compared with 10 (9.7%) patients who received antibiotic therapy alone (P = 0.04, Fisher exact test).

CONCLUSION: Administration of lactulose may reduce the incidence of C. difficile-related diarrhea among hospitalized adult patients receiving antibiotics.

PMID:33319041 | PMC:PMC7731830 | DOI:10.1002/jgh3.12390

Leave a Reply

Your email address will not be published.